Alert archive / Minnesota / Flood Watches in 2019

Flood Watch 2, NWS Twin Cities, MN

May 27, 201916 counties in Minnesota; Pepin County, Pierce County, Wisconsin

NWS Twin Cities, MN issued this flood watch at May 27, 2019, 3:24 AM CDT for 16 counties in Minnesota; Pepin County, Pierce County, Wisconsin. It took effect at May 27, 2019, 7:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 27, 2019, 3:24 AM CDT (08:24 UTC)
In effect from
May 27, 2019, 7:00 AM CDT
Expired
May 27, 2019, 3:13 PM CDT
In force
8 hr
Issued by
NWS Twin Cities, MN
Flood severity
None

Counties Blue Earth County, MN, Brown County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Le Sueur County, MN, Martin County, MN, Nicollet County, MN, Redwood County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Watonwan County, MN, Pepin County, WI, Pierce County, WI

The radar

The Minneapolis radar (KMPX), 69 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2183 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WGUS63 KMPX 270824
FFAMPX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Twin Cities/Chanhassen MN
324 AM CDT Mon May 27 2019

...WIDESPREAD HEAVY RAINFALL ACROSS SOUTHERN MINNESOTA INTO
WESTERN WISCONSIN TO LEAD TO AN INCREASED THREAT FOR FLOODING
THROUGH TONIGHT...

.Widespread 2 to 3 inches of rain is expected to fall today across
southern Minnesota into western Wisconsin, with isolated amounts 
near 4 inches possible. Area soil moisture and stream levels 
continue to be higher than normal, leaving the watch area 
susceptible to flooding conditions on area streams and rivers. In 
addition, ponding of water in low lying areas is likely. The 
flood watch is in effect for locations along and south of a line 
from Lamberton, to Belle Plain, and Hastings in Minnesota and a 
River Falls to Durand line in Wisconsin.

MNZ067-069-070-073>078-082>085-091>093-WIZ024-026-271630-
/O.NEW.KMPX.FA.A.0002.190527T1200Z-190528T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sibley-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
Pierce-Pepin-
Including the cities of Gaylord, Shakopee, Hastings, 
Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, 
St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, 
Albert Lea, River Falls, Prescott, and Durand
324 AM CDT Mon May 27 2019

...FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH
TUESDAY MORNING...

The National Weather Service in Twin Cities/Chanhassen has issued
a

* Flood Watch for portions of southern Minnesota and west central
  Wisconsin. 

* From 7 AM CDT this morning through Tuesday morning.

* Widespread rainfall amounts of 2 to 3 inches today, with locally
  higher amounts.

* Area streams and rivers will rise into tonight, with flooding
  possible. In addition, ponding of water is likely in low lying
  areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
2 follow-up statements
247 
WGUS63 KMPX 271520
FFAMPX

Flood Watch
National Weather Service Twin Cities/Chanhassen MN
1020 AM CDT Mon May 27 2019

...HEAVY RAINFALL LEADING TO AN INCREASED THREAT FOR FLOODING 
THROUGH TONIGHT...

.An additional 1 to 2 inches of rain is expected to fall through
the afternoon, which is on top of the already one half, to one 
inch of rain that has already occurred in the southern one 
quarter of Minnesota since this morning. A few areas in the flood
watch could receive up to 4 inches before it ends.

Area soil moisture and stream levels continue to be higher than 
normal, leaving the watch area susceptible to flooding conditions 
on area streams and rivers. In addition, ponding of water in low 
lying areas is likely. The flood watch is in effect for locations 
along and south of a line from Lamberton, to Belle Plain, and 
Hastings in Minnesota, and a River Falls to Durand line in 
Wisconsin.

MNZ067-069-070-073>078-082>085-091>093-WIZ024-026-272330-
/O.CON.KMPX.FA.A.0002.000000T0000Z-190528T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sibley-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
Pierce-Pepin-
Including the cities of Gaylord, Shakopee, Hastings, 
Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, 
St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, 
Albert Lea, River Falls, Prescott, and Durand
1020 AM CDT Mon May 27 2019

...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING...

The Flood Watch continues for

* Portions of Minnesota and west central Wisconsin, including 
  the following areas, in Minnesota, Blue Earth, Brown, Dakota, 
  Faribault, Freeborn, Goodhue, Le Sueur, Martin, Nicollet, 
  Redwood, Rice, Scott, Sibley, Steele, Waseca, and Watonwan. In 
  west central Wisconsin, Pepin and Pierce. 

* Through Tuesday morning

* Total rainfall amounts of 1.5 to 3 inches are expected through 
  this evening, with locally higher amounts. 

* Area streams and rivers will rise into tonight, with flooding 
  possible. In addition, ponding of water is likely in low lying 
  areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
100 
WGUS63 KMPX 272013
FFAMPX

Flood Watch
National Weather Service Twin Cities/Chanhassen MN
313 PM CDT Mon May 27 2019

...HEAVY RAINFALL ENDING...

.The heavy rainfall earlier today that produced up to 3 inches
over portions of southern Minnesota, has moved into west central 
Wisconsin. There will be occasional light rain during the late 
afternoon, but the bulk of the rainfall has ended. Therefore, the 
flood watch will be cancelled early. 

MNZ067-069-070-073>078-082>085-091>093-WIZ024-026-272115-
/O.CAN.KMPX.FA.A.0002.000000T0000Z-190528T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sibley-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
Pierce-Pepin-
Including the cities of Gaylord, Shakopee, Hastings, 
Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, 
St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, 
Albert Lea, River Falls, Prescott, and Durand
313 PM CDT Mon May 27 2019

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of Minnesota and west central
Wisconsin has been cancelled. The heavier rainfall has shifted
northeast of the watch area, and no additional rainfall is 
expected tonight. 

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this flood watch went out at May 26, 11:04 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, May 26, 11:04 PM CDT, 4 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1104 PM CDT Sun May 26 2019

.UPDATE...
Issued at 930 PM CDT Sun May 26 2019

00Z model suite is coming in a bit heavier, more widespread, and
further north than previous rainfall forecasts for Monday. A
stripe of 2 to 3 inches is being advertised across all of southern
MN and even as far north as the metro in some cases (NAM,
NAMnest, HRRR, GFS.) 6 hour flash flood guidance is about 2.5
inches, so it's looking increasingly likely we'll need a Flash
Flood Watch for the southern CWA. A couple offices wanted to hold
off for now, so the next shift will make the determination.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 257 PM CDT Sun May 26 2019

Timing, and the threat of excessive rainfall are the main concerns
through Monday night.

Currently, satellite, upper air parameters and surface observations
indicated a fairly dry and cool air mass overhead this afternoon.
Surrounding our region, the air mass becomes more unstable,
especially west and southwest over the Plains. Regional radar has
shown convection across North Dakota, and far south central South
Dakota this afternoon, with the most intense storms across the
Plains of Colorado, Kansas and Texas. Water vapor imagery also noted
a very anomalous upper low diving southeast across central
California. Our weather feature for tonight was moving rapidly
eastward across the desert southwest.

The initial dry air mass will rapidly be replaced by a milder, and
moist air mass as the feature in the southwestern CONUS moves
northeast across the Plains tonight. More than likely the convection
across Colorado this afternoon will expand northeast across Nebraska
and into Iowa/South Dakota this evening. Strong theta-e advection
associated with this feature, and the added low level jet component,
will lead to a broad area of convection developing across far
southwest Minnesota toward midnight.  Previous forecast had a good
handle on timing and will continue this trend with showers and
embedded thunderstorms moving across far southern Minnesota during
the pre-dawn hours.

Precipitable water values increase significantly overnight, with
values as high as 1.6" along the Iowa border by Monday morning. This
is roughly 1.5 to 2 standard deviations above normal for southern
Minnesota. Several of the convective models, and even the HREF/SREF
have continued to focus the southern 1/4 of Minnesota with the
highest threat of rainfall amounts of 1-2 inches between 06z-18z
Monday. The last several runs of the SREF model had a 50% chance
or greater of receiving 1.5" of rainfall in less than 24 hours in
the southern 1/4 of Minnesota. There is even some 2" possibilities
in a 24 hour period across the same area. Even though the best
potential of strong convection remains south of Minnesota, the
higher than normal precipitable water values, efficient rainfall
rates above 1" per hour, and the already very moist soil
conditions, would lead to more flooding problems. Flash flooding
is not expected, but there will be isolated rainfall rates as high
as 1-1.5 inches per hour Monday morning. There was coordination
with surrounding offices today on this excessive rainfall outlook,
and the possibility of issuing a flood watch. We have already
highlighted the HWO & started a situational report to our local
partners earlier today, so most know that excessive rainfall is
possible. However, we did not issue a flood watch. But, I wouldn't
be surprised to see one issued this evening once confidence
increases on where the heaviest totals will occur as convection
moves into our area.

After Monday morning, most of the heavier showers will exit
Minnesota, and move into Wisconsin. But, the continued threat of
light showers remains through Monday night. Plus, gusty
east/northeast winds will limit temperatures from rising into the
60s in most places.

.LONG TERM...(Tuesday through Sunday)
Issued at 257 PM CDT Sun May 26 2019

The long term forecast period remains active as the western trough
gradually ejects northeast toward the Great Lakes. At the start of
the period Tuesday morning, a warm front looks to be situated just
south of the forecast area over Iowa. The position of this
feature will continue to be the primary concern through Wednesday,
given it will be the determining factor for severe weather and
heavy rain potential. At this point, consensus for Tuesday during
the day puts the boundary south of the forecast area, with a lull
in convective activity until Tuesday night and Wednesday as the
approaching mid-level low enters the eastern Dakotas and the warm
front lifts into the area. The severe threat could end up shifting
into southern Minnesota on Wednesday. And of course given the
expected wet soil conditions, if that happens, flooding concerns
would be prolonged.

After Wednesday GFS and ECMWF solutions vary dramatically. The
GFS progs the trough to stall over the central CONUS, therefore
lingering precipitation through Thursday, while the ECMWF is more
progressive with the wave. Given the notable differences, only
minor tweaks were made to the blended guidance after Wednesday.
Hi temperatures remain about 5-10 degrees below normal through
next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1104 PM CDT Sun May 26 2019

VFR conditions will deteriorate quickly late tonight and Monday
morning with the arrival of showers and thunderstorms from the
southwest. MVFR/IFR conditions are expected for most of Monday.
The heaviest rain will be Monday morning/early afternoon along
and south of RWF-MSP-RNH, with scattered showers into the mid
afternoon. Winds will increase from the east and gust to 20-25 kts
Monday.

KMSP...The timing of the shower onset appears to be after about
10Z, but the heaviest rain should fall from 15-21Z.

/OUTLOOK FOR KMSP/
Tue...MVFR. Chc IFR. -SHRA/-TSRA likely. Wind ENE 10-15kts.
Wed...MVFR. Chc -SHRA in mrng. Wind NE 5-15 kts bcmg NW.
Thu...VFR. Wind W/WNW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...BORGHOFF
SHORT TERM...JLT
LONG TERM...LS
AVIATION...BORGHOFF
Hazardous weather outlook, May 26, 12:36 PM CDT, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1236 PM CDT Sun May 26 2019

MNZ054-056-064>070-073>078-082>085-091>093-271745-
Lac Qui Parle-Chippewa-Yellow Medicine-Renville-McLeod-Sibley-
Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
1236 PM CDT Sun May 26 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota and west central
Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop late tonight, and affect far
southern Minnesota. The threat for severe weather is low, but
excessive rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A risk for heavy rain and isolated flash flooding will exist
Monday morning across southern MN. Thunderstorms will be possible
across much of the area, though no severe weather is expected.

Chances for thunderstorms increase again for Tuesday afternoon
through Tuesday night. There will once again be a chance for
excessive rainfall and flash flooding across southern Minnesota.
The threat for severe weather is low, though a strong storm or
two will be possible in far southern Minnesota Tuesday afternoon
and evening.

Area rivers will continue to run high over the next week, with
ongoing flooding expected to continue.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>053-055-057>063-WIZ014>016-023>028-271745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Swift-Kandiyohi-Meeker-Wright-
Hennepin-Anoka-Ramsey-Washington-Polk-Barron-Rusk-St. Croix-
Pierce-Dunn-Pepin-Chippewa-Eau Claire-
1236 PM CDT Sun May 26 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...west central Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A risk for heavy rain and flash flooding will exist Monday
morning across southern MN. Thunderstorms will be possible across
much of the area, though no severe weather is expected.

Chances for thunderstorms increase again for Tuesday afternoon
through Tuesday night. There will once again be a chance for
excessive rainfall and flash flooding across southern Minnesota.
The threat for severe weather is low, though a strong storm or
two will be possible in far southern Minnesota Tuesday afternoon
and evening.

Area rivers will continue to run high over the next week, with
ongoing flooding expected to continue.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 10:14 AM CDTRiver Flood WarningMPXBrown21 days
May 27, 10:14 AM CDTRiver Flood WarningMPXBrown21 days
May 27, 12:20 PM CDTSpecial Weather StatementMPXFreeborn25 min
May 27, 12:25 PM CDTSpecial Weather StatementMPXFreeborn, Steele, Waseca35 min
May 27, 1:02 PM CDTSpecial Weather StatementMPXSteele, Waseca43 min

Nearby

Flood Watches in Minnesota, 2019Flood Watches in Wisconsin, 2019Every flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.